Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 110, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 21, 2005, 11:25 PM EST for Ripley County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2005, 11:25 PM EST (04:25 UTC)
- Expired
- Jul 22, 2005, 12:30 AM EST
- In force
- 65 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Ripley County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 10:55 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1772 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:14 PM EST, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 21, 6:14 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 714 PM EDT THU JUL 21 2005 .SHORT TERM (THIS EVENING)... COMPLEX OF THUNDERSTORMS WILL CONTINUE TO SPLIT THE BEST DYNAMICS JUST S OF LERI FOR THE NRN SECTION...AND IN ERN IN FOR THE SRN DIVING PORTION. THE SE EDGE OF COMPLEX HAS LOST ANY SIGNIFICANT UPWARD MOTION AS IT IS WELL BEHIND THE OUTFLOW BOUNDARY AND HAS BEEN GRUNGED OUT WITH A STABLE BOUNDARY LAYER BEHIND BOUNDARY. HOWEVER...SRN SECTION WILL CONTINUE TO BE A FOCUS THAT WILL AFFECT AT LEAST THE ERN 1/2 OF FCST AREA THIS EVENING AND EARLY OVERNIGHT. AGAIN...NO MODELS HAVE A HANDLE ON UPCOMING ACTIVITY. BELIEVE SRN IN WILL BE A HOTBED THIS EVENING AND EARLY OVERNIGHT...WITH MAJORITY OF NRN AND NE FCST AREA IN THE SHOWERS LEFTOVER FROM THE DIVERGENT MCS. FRANKS && .AVIATION (0Z-0Z)... MCS DIVING TOWARDS FCST AREA IS NOT HANDLED BY ANY MODEL AT THIS TIME. HAVE ADVANCED CONCENSUS OF MODELS BY AT LEAST 6-10 HOURS AND AM BELIEVING THAT THIS SYSTEM WILL HAVE MOVED SFC CIRCULATION WELL SE OF FCST AREA TOWARDS 12Z. SFC CIRCULATION NOTED IN WEST CENTRAL IN IS ALSO NOT HANDLED BY ANY MODEL...WITH SOME COMING IN LINE WITH CURRENT PICTURE BETWEEN 6 AND 12Z TONIGHT. THIS IS WELL TOO LATE AND HAVE GENERALLY TRENDED VISCINITY THUNDERSTORM AT TAF SITES AS THE MCS HAS SPLIT AND LOOKS TO CONTINUE TO FOCUS BEST DYNAMICS TO THE S AND TO THE E. NRN PART OF MCS IS DRIVING STRAIGHT EAST AND WILL CONTINUE TO PROPOGATE THIS WAY. SRN SECTION IS REFOCUSING BEST DYNAMICS TO THE S WHERE THE MORE UNSTABLE AIR IS FOUND...ALONG WITH ENHANCED SFC CIRCULATION. EVEN WITH THE MODELS OUT TO LUNCH BY ROUGHLY 8 HOURS...THE NGM AND NAM WERE HINTING AT SRN IN BEING A FOCUS FOR MORE ACIVITY TOWARDS 12Z...CLOSEST TO THE APEX OF THE H8 THERMAL TROF. THE MID LEVEL S/W IS ALSO MUCH QUICKER THAN MODELS HAVE SHOWN...AND I BELIEVE THAT ITLL BE THROUGH FCST AREA BY 12Z...WITH ANY PRECIP ENDING BEFORE DAYBREAK FRI. MODERATE CU FIELD EXPECTED IN THE PASSAGE OF THIS MID LEVEL S/W AND THIS WILL SLOWLY DIMINISH DURING THE AFTERNOON FRI AS THE AIRMASS BECOMES MORE MIXED. FRANKS && .PREVIOUS DISCUSSIONS... (ISSUED 328 PM EDT THU JUL 21 2005) SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SURFACE ANALYSIS SHOWS CONVECTIVE OUTFLOW BOUNDARY FROM KPKB TO KFGX TO OWENTON. MESO HIGH NORTH OF THE THIS BOUNDARY CONTINUES TO SHOW DIVERGENT FLOW OVER MUCH OF FA. SATELLITE IMAGERY SHOWING TWO CONVECTIVE BOUNDARIES. ONE ACROSS NORTHERN KENTUCKY AND THE OTHER DESCRIBED ABOVE. KILN RADAR ALSO SHOWING RESPECTABLE CONVECTION ALONG THESE BOUNDARIES. NAM/RUC AND GFS ALL INDICATING LINEAR MCS WILL DEVELOP OVER NRN IL/NRN INDIANA. INSTABILITY IS CURRENTLY GREATER THAN 4000 J/KG. AT LEAST MODERATE INSTABILITY SHOULD BE IN PLACE MOST OF THE NIGHT ACROSS THE FORECAST AREA. STEERING CURRENT WILL TAKE LINEAR MCS TO THE IN/OH BORDER CLOSE TO MIDNIGHT. THIS MCS WILL THEN CONTINUE TO WORK ACROSS FORECAST AREA OVERNIGHT INTO FRIDAY MORNING. QUESTION IS WILL IT BE SEVERE? CURRENT THOUGHT IS THAT IT HAS THE BEST CHANCE IN THE WEST WITH CONVECTION STILL BEING SURFACE BASED AND CAPE VALUES 2000 TO 3000 J/KG. AS IT MOVES EAST DURING THE DIURNAL MIN CONVECTION SHOULD BECOME ELEVATED AND LOOSE ITS SEVERE CHARACTERISTICS. ALSO THE MID LEVEL JET OF 40 TO 50 KTS STARTS TO DIE OUT WHICH MEANS ITS FORWARD PROGRESSION SHOULD SLOW MAKING IT MORE OF A RAIN MAKER. HOWEVER, THIS IS THE TIME OF YEAR THAT IT CAN LAST ALL NIGHT. ONCE THIS MCS MOVES THROUGH THEN HIGH PRESSURE BUILDS IN WITH DRIER DEW POINTS. THIS WILL RESULT IN A DRY FORECAST AND BRIEF RELIEF FROM THE HUMIDITY. MAV TEMPS LOOK PRETTY GOOD. WILL BUMP TEMPS UP A FEW DEGREES ON FRIDAY. THE REAL HEAT DOES NOT RETURN UNTIL SUNDAY. LONG TERM (SATURDAY THROUGH THURSDAY)... MODELS LIFT WARM FRONT THRU THE FA ON SUNDAY...BRINGING THE RETURN OF THE TROPICAL AIR. LOOKS LIKE REGION WILL BE CAPPED HOWEVER...SO WILL CONTINUE WITH DRY FORECAST. 00Z GFS TRIES TO DRAG A COLD FRONT INTO THE FA MONDAY...PRODUCING AN AREA OF QPF. 06Z GFS AND ECMWF...KEEP THE LIFT IN THE GREAT LAKES. WILL KEEP FA DRY FOR MONDAY. FA IS IN BROAD SOUTHERLY FLOW AHEAD OF COLD FRONT IN THE UPPER MISSISSIPPI VALLEY ON TUESDAY. ALTHOUGH THERE IS NO REAL UPPER SUPPORT...INSTABILITY SHOULD BE HIGH ENOUGH FOR AFTN CONVECTION. ALL MODELS SWING COLD FRONT THRU ON WEDNESDAY...WENT WITH BEST POPS THEN. 06Z QUICKER IN DRYING OUT THE FA THAN THE 00Z RUN WEDNESDAY NIGHT. WENT WITH THE QUICKER SOLUTION. HIGH BUILDS IN FROM THE NORTH ON THU. CLOSE TO GUIDANCE ON TEMPS. WENT A TAD WARMER ON MONDAY WITH DRY FORECAST. SITES && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
Hazardous weather outlook, Jul 21, 2:32 PM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 332 PM EDT THU JUL 21 2005 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-220931- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 332 PM EDT THU JUL 21 2005 .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING OVER INDIANA AND ILLINOIS. THESE STORMS WILL MOVE INTO EASTERN INDIANA AND WESTERN OHIO AROUND MIDNIGHT AND WILL STILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING DOWNBURST WINDS. AS THE STORM MOVES SOUTH AND EAST INTO CENTRAL OHIO AND NORTHERN KENTUCKY THEY SHOULD WEAKEN TO BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS WILL COOL A BIT FOR FRIDAY AND SATURDAY AS DRIER AIR MOVES IN. HOWEVER, HEAT INDICES WILL CLIMB TO 95 TO 100 AGAIN ON SUNDAY AND MONDAY. BASED ON THE LATEST INFORMATION...MONDAY WILL BE THE MOST OPPRESSIVE DAY...WITH HEAT INDICES CLIMBING OVER 100. THE ELDERLY...CHILDREN AND THOSE WITH MEDICAL CONDITIONS AFFECTED BY THE HEAT SHOULD BEGIN TO TAKEN THE NECESSARY STEPS TO REDUCE THE AFFECT OF THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. TIPTON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:32 PM EST | Severe Thunderstorm Warning | ILN | Wayne | 58 min |
| Jul 21, 11:19 PM EST | Severe Thunderstorm Warning | ILN | Fayette, Franklin | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.